TRAVERSE CITY (WWJ/AP) – Michigan health officials say an 80-year-old Traverse City-area man is 17th person from the state to die as a result of contaminated steroids supplied by a Massachusetts pharmaceutical company.
The Michigan Department of Community Health says at least 258 people have contracted illnesses including fungal meningitis that are part of a national disease outbreak. That’s up from 256 March 4.READ MORE: Boil-Water Alert Could Last 2 Weeks For Some In SE Michigan
The Michigan total includes three state residents treated in Indiana and listed in that state’s count.
State health officials report 68 cases of fungal meningitis, 162 epidural abscesses, two strokes stroke and 26 peripheral joint infections.
The conditions are part of a national outbreak linked to contaminated steroids produced by a Massachusetts pharmacy used in injections for neck or back pain.
According to health officials, interim data show that infected patients received injection with preservative-free methylprednisolone acetate prepared by the New England Compounding Center (NECC), located in Framingham, Mass. On Sept. 25, the NECC recalled three lots of product associated with known cases of fungal meningitis.READ MORE: 133,000 People Remain Under Boil Water Advisory In Michigan, Could Take Weeks Before Water Is Safe To Drink
Four Michigan facilities received shipments of these recalled lots and are working with the Michigan Department of Community Health to identify and notify patients who may have received this product and be at risk for developing illness. The facilities are:
- Michigan Neurosurgical Institutes in Grand Blanc
- Michigan Pain Specialists in Brighton
- Neuromuscular and Rehabilitation in Traverse City
- Southeast Michigan Surgical Hospital in Warren
People who got the shots between July and September could be at risk.
Fungal meningitis is not transmitted person-to-person. Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms including fever, new or worsening headache, nausea, and other symptoms consistent with a stroke. Some of these patients’ symptoms were very mild in nature.
Any individual who received an epidural steroid injection or steroid injection into a joint at one of the four Michigan facilities and is experiencing symptoms consistent with fungal meningitis or a stroke should immediately contact their physician or seek medical attention.
Additional information about this investigation can be found at www.michigan.gov/emergingdiseases.MORE NEWS: Salvation Army Collecting Supplies For Back To School Drive
TM and © Copyright 2013 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2013 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.